Discussions that mention spironolactone

High & Low Blood Pressure board


Hi,

I am sure you have tried a number of drugs and their combinations. No matter what the components of your antihypertensive therapy, there are bound to be some side effects. Does the water retention result in an edema, and are both the edema and your blood pressure well controlled with your current drug therapy?

Unfortunately, diuretics, besides decreasing the blood volume and blood pressure, also cause potassium depletion. Many people don't know that hypokalemia-low potassium- contributes to high blood presssure. Diuretic use (thiazide and loop) is the most common reason of low potassium levels. It is also a very common one. A part of the potassium loss is from activation of the renin-angiotensin-aldosterone system due to reduced blood volume and pressure in the arteries.

A potassium supplementation is the preferred treatment of hypokalemia. Oral potassium replacement in the recommended amounts should be safe for people with normal kidney function. The oral potassium supplementation can be combined with an increased dietary intake of potassium, and a reduced dietary sodium consumption. The decreased intake of dietary sodium will have no effect in people who are salt resistant. Treatment of an ongoing potassium depletion from diuretics requires 40-120 mEq of supplemental potassium daily. Your K supplement dose is fine. :)

One option would be to remain on Hctz (especially if it works well in controlling your blood pressure), and add a potassium-sparing diuretic. A combination of two diuretics is more effective than either one alone. This is because in such a combination there are two different sites of action. The K-sparing diuretics, such as Amioloride, Eplerenone, Spironolactone and Triamterene are relatively mild diuretics. For this reason, they can be combined with another diuretic, such as Hctz or Lasix to prevent hypokalemia. I have heard that the newest one, Eplerenone, does not have the side effects some of the others do. I have been on Spironolactone and Hctz for a year and a half. My potassium level tends to be very low at times and variable. It is normal right now. This combination of diuretics seems to have worked for me in reducing my blood pressure and preventing hypokalemia. Unfortunately, it does not do much for preventing or controlling the edema. This could be partly because my dose of Spironolactone is low, due to a reduced kidney function. I also take an ACE inhibitor, another potassium-building drug. Like the potassium-sparing diuretic, it helps the kidneys conserve potassium. I can't take any potassium supplements.

Your cardiologist will select your medication based on the underlying heart condition. I wonder which drugs you've tried to date? Prior to starting the K supplements, did you have your magnesium level tested? Low potassium levels cannot be corrected, unless the magnesium level is adequate.

Another option would be trying some of the meds you had tried previously, combined with one of the K-sparing diuretics. Sometimes there are fewer side effects when a medication is taken a second time around. I read that one should never be discouraged by the side effects and give a medication another try. An ACE inhibitor and a small dose of Hctz (12.5mg) might work fine without your potassium level altered - thanks to the ACE (which is potassium-building) and the low dose of diuretic (minimal potassium loss).

Your doctor might have other ideas. Please let us know how your visit goes and what his suggestions are. Good luck!

flowergirl
You two are so smart!!

Saw cardio this AM. New game plan: Keep the current meds, add low dose Spironolactone. Lower the K supplement to 40 meq. Wait and watch. If that doesn't do it, he wants to add a small dose of Norvasc (yuck). But hopefully this will work.

Last night, after dinner my BP rose to 200/120! I took a HCTZ. I figured I would have better odds surviving being hypo for a bit then a stroke. BP went down to 180 then 160 over 110. It was a scary night. When I told the cardio he raised his eyebrows but smiled and said not to worry too much. I'll be followed weekly until all is well. Doc said I need, need, need, some kind of HCTZ in my regiment.

So, I'm so relieved. Your support really made a difference. I've been a wreck for the last couple of days. We all know that's not good for the BP!! ;)

Thanks again and have a great day!